West Virginia, 2018

Flash Flood in West Virginia, August 5, 2018

August 5, 2018 · NWS PBZ · 1 event in 1 county or zone

Isolated thunderstorms managed to form in a hot and humid pattern. Weak steering flow led to some localized flash flooding in Marshall County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Isolated thunderstorms managed to form in a hot and humid pattern. Weak steering flow led to some localized flash flooding in Marshall County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 5, 12:41 PM EST, 49 minutes earlier.

Area forecast discussion, Aug 5, 12:41 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
141 PM EDT Sun Aug 5 2018

...UPDATED AVIATION DISCUSSION...

.SYNOPSIS...
Scattered afternoon and early evening showers and storms are
expected today and Monday, with otherwise hot and humid
conditions prevailing. Seasonable warmth and humidity will be
interrupted by likely storms with a Tuesday cold frontal
approach.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
With early afternoon update, primary change was to add slight
chance pops in all locations slightly sooner than the previous
forecast, considering isolated showers and thunderstorms have
already developed at this time. Previous discussion follows.

12Z KPIT sounding shows steep low level lapse rates beneath a
narrow warm and very dry nose centered around 750mb. Strong
surface heating should allow any boundary layer inhibition to be
overcome once temperatures break 80 degrees, which should lead
to fairly widespread Cu development beneath the aforementioned
mid level inversion.

The big question is whether sufficient forcing exists for deep
moist convection this afternoon/early evening given the large
low-mid level cul present in the 12Z height field analysis.
Given the "ready and waiting" sounding present this morning, and
despite the erratic/weak vertical wind profile, feel the
isolated chances mention by the previous forecast are warranted.
Pulse slow/erratic moving storm motion can be expected, but
given the very large theta-e lapse rates, any "beefy" storm with
even modest updraft longevity could produce microbursts given
the available dry air present aloft.

Otherwise, an uncomfortable afternoon ahead with upper 80s max
temps looking kosher, yielding heat indices into the low 90s
and almost no wind to speak of.

Bookbinder

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
A shortwave trough ploughing across the Nrn Plains and Wrn
Great Lakes today is progged to shunt the aforementioned
shortwave ridge eastward on Monday. This scenario should support
isolated afternoon convection once again with persistent
inhibition from warm mid levels and an overall lack of immediate
forcing. Rain chances will then slowly increase Monday night
with the approach of the main trough and associated cold front,
which is likely to generate showers and storms on Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Ern CONUS troughing is then forecast to maintain daily/periodic
rain chances and near average temperature into the weekend.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...

Convective temperatures breached easily this afternoon, and
shower/thunderstorm coverage growing quickly. As of 18Z, the
PIT-HLG corridor has the most activity although airports
themselves remain dry. This could change here and eslewhere,
with isolated microbursts, occasional lightning and brief IFR
restrictions to visibility in heavy rain in the strongest
storms.

Otherwise, VFR conditions expected with caveats for pre-dawn
fog, in and around river valleys (BVI, DUJ in particular).

OUTLOOK...
The next chance for general restrictions is likely with a Tuesday
cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 5, 2:17 AM EST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
317 AM EDT Sun Aug 5 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-060730-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
317 AM EDT Sun Aug 5 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 5, 12:44 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
144 PM EDT SUN AUG 5 2018

WVZ001-051800-
Hancock-
144 PM EDT SUN AUG 5 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT EAST CENTRAL HANCOCK COUNTY...

At 144 PM EDT, a strong thunderstorm was located over New Cumberland,
or near Weirton, moving east at 15 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

This storm will remain over mainly rural areas of east central
Hancock County.

LAT...LON 4047 8059 4053 8059 4052 8052 4045 8052
TIME...MOT...LOC 1744Z 276DEG 11KT 4050 8055

Bookbinder
Local storm report, Aug 5, 1:16 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
216 PM EDT SUN AUG 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     TSTM WND DMG     SHADYSIDE               39.97N  80.75W
08/05/2018                   BELMONT            OH   911 CALL CENTER

            TREE DOWN ALONG WEST 40TH STREET

&&

EVENT NUMBER PBZ1803324

SKH

The radar

The Pittsburgh radar (KPBZ), 72 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Marshall

When
August 5, 1:30 PM EST to 3:15 PM EST
Where
Marshall County, 0.32 mi S of Benwood to 0.37 mi S of Benwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.015, -80.729

The county emergency manager reported that Boggs Run Road was closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778194.